Statistics from Altmetric.com
The case report by Tuggey and Hosker1 is similar to many of the cases of Churg-Strauss syndrome (CSS) which we have reported in association with zafirlukast,2 montelukast, and fluticasone/salmeterol.3 It also shares many similarities with the reports of CSS with inhaled steroid monotherapy.4 ,5
While a temporal relationship with the use of leukotriene modifiers is being reported with increased frequency in association with CSS, a review of this case and others in the literature does not suggest a direct causal relationship with the leukotriene modifiers. Rather, two probable mechanisms seem to predominate. In the first, CSS develops following steroid withdrawal as a result of, or concomitant with, leukotriene modifier use in patients who probably had what was perceived to be severe asthma but was likely to have been CSS masked by steroids (forme fruste CSS).6 A second mechanism is typified by patients not tapered from systemic steroids. These patients, of which the patient in this case report seems to be an example, have worsening underlying asthma symptoms as the heralding sign of incipient CSS. While, in the past, systemic steroids would have been used to treat this worsening prodromal allergic asthma phase, the recent availability of high dose inhaled steroid therapy and leukotriene modifiers has led to a decrease or delay in systemic steroid prescription for these patients. While inhaled steroids may temporarily initially mask the syndrome due to adequate systemic absorption or local airway effects, as the disease progresses they may not have the potency to combat this systemic vasculitis—even systemic steroids are often not enough and other cytotoxic agents are required. Similarly, leukotriene modifiers may initially be added in lieu of steroids for treatment of signs of airway obstruction as the disease is not recognised as CSS. To date, all cases in the literature of CSS in association with asthma treatment fulfil one of these scenarios. The coincidental institution of these treatments near the time of worsening of the syndrome does not imply causality; rather, these new drugs seem to be unmasking the syndrome and showing that this disease is not as rare as was once perceived. While not all severe asthma is CSS, physicians should recognise worsening asthma in the setting of increased steroid therapy as a potential heralding sign of CSS and look for other vasculitic sequelae.
authors' reply We agree with Dr Wechsler that it is possible that our patient's asthma was deteriorating as a sign of incipient Churg-Strauss syndrome (CSS). He is right to remind physicians that CSS is one of several causes of worsening asthma. However, we believe that it is equally important to question whether the development of CSS is causally related to the recent prescription of a relatively new class of drug. Whatever the mechanism, physicians should be aware of the possible risk of CSS associated with the introduction of anti-leukotrienes and other therapies and should report all suspected cases to their national drug surveillance authority.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.